Nadia's Tysabri Thursday Update

Regular readers of MS and Me will have previously learned about my recent switch from Copaxone to Tysabri and all of the upheaval that it brought to my life. While I feel very fortunate to be able to access a second- line treatment, it encompasses a new set of side effects and concerns.

Tysabri Thursday has become a regular occurrence in my life the past few months. It’s like Margarita Monday or Taco Tuesday, except it’s minus any craic and happens more infrequently. Every six weeks I travel to The Mater Hospital in Dublin for my infusion. The infusion involves being hooked up to a drip while anti-inflammatory antibodies course through my veins for one hour. Attending a Tysabri infusion appointment is very similar to using a public phone charging station (bear with me, it will make sense); three or four patients at a time are hooked up to a device that is basically a human-sized phone charger. We wait for an hour while our Tysabri battery is replenished to 100%. As soon as we’re unhooked from it the level starts to dwindle slowly over a 6-week period, creating peaks and troughs of this miracle drug in our bodies. 

The science

Each of us has white blood cells circulating in our body that are responsible for fighting infection. In a person with MS, we have a subset of white blood cells that mistakenly attack our brain and spinal cord as if it were a virus or an infection. Tysabri and many other DMDs act like a gatekeeper that contains these auto reactive cells in our circulation, preventing them from reaching their erroneous site of action. 

Imagine, for a moment, that an auto-reactive white blood cell moving from our blood stream to our brain is like a person moving through a busy Grafton St. In order to get through the crowd, somebody has to reach back and offer a hand to pull you through the crowded street. The hand that reaches back is similar to an adhesion molecule that would allow our white blood cells to latch on and squeeze through to reach our brain and spinal cord. Tysabri is essentially an antibody that blocks one of these interactions from happening – namely alpha 4-integrin on white blood cells and VCAM-1 on the wall of our blood vessels. It’s obviously fantastic that my rogue white blood cells can no longer attack my brain and spinal cord, but in the case of a genuine infection it leaves them slightly less able to perform their critical role.

Not all plain sailing

I had been told that Tysabri is a wonderful drug and it would keep the dreaded inflammation at bay but that didn’t mean that it was all plain sailing. The weeks following my first infusion were tough. As this alien drug entered my circulation, my body didn’t know how to react. It was hard to know if the headaches and dizzy spells were caused by withdrawals from Copaxone or the hangover from the Tysabri welcoming party or a combination of both. I was completely flattened by this changeover period.

As each infusion passes, my body is slowly adjusting to this new normal. The fat wastage from a decade of injecting myself has started to heal. I no longer have to plan my weekday evenings around my injection schedule and I no longer own a sharps bin. However, the biggest benefit of this new normal struck me when I took my first international flight since commencing Tysabri. I felt like something was missing as I left the house without my green bag filled with syringes and icepacks. I sailed through airport security without saying a word for the first time in a decade. 

After 10 years, the green bag filled with syringes and worries has been put to one side to make way for a new treatment. Even though we’re still getting acquainted with each other, I’m hopeful that it will be a positive, mutually beneficial relationship.

The views and opinions expressed here are those of individual contributors and do not necessarily reflect the views of the Multiple Sclerosis Society of Ireland. Whilst every effort has been made to ensure accuracy of the information provided, the editor is not responsible for any error or inaccuracy contained herein.
If you have been affected by any of the content, please contact the MS Ireland Information Line on 0818 233 233.

Comments

Hi Nadia,

Loved your post, switched from copaxone to tysabri 16 years ago!!! Really happy with it so best of luck.

Delighted you are finally on one of the high efficacy DMDs. My “ Tysabri” neighbour and I enjoy the time to chat - and knowing that for the time the infusion takes , we don’t have to be somewhere/ doing something else !

Add new comment

Restricted HTML

  • Allowed HTML tags: <a href hreflang> <em> <strong> <cite> <blockquote cite> <code> <ul type> <ol start type> <li> <dl> <dt> <dd> <h2 id> <h3 id> <h4 id> <h5 id> <h6 id>
  • Lines and paragraphs break automatically.
  • Web page addresses and email addresses turn into links automatically.
Top